A client with a seizure disorder takes sertraline and bupropion. The prescriber adds tramadol for pain. Which action should the nurse take?
1Administer tramadol because its seizure risk occurs only when doses exceed the prescribed range.
2Hold tramadol and contact the prescriber about the combined seizure and serotonin-syndrome risks.✓ Correct answer
3Give diphenhydramine with tramadol because an antihistamine prevents serotonin syndrome.
4Increase tramadol if pain persists because sertraline reduces its serotonergic activity.
Explanation
Tramadol can cause seizures within the recommended dosage range, and risk increases in clients with a seizure history or with drugs that lower the seizure threshold. Concurrent sertraline also increases the risk of serotonin syndrome. The nurse should hold the new dose and clarify the order rather than adding diphenhydramine, escalating the dose, or assuming a prescribed dose is risk-free.
Clinical reasoning This client has stacked risk factors: a seizure disorder, bupropion-associated lowering of the seizure threshold, and sertraline-related serotonergic exposure. Tramadol adds both seizure and serotonin toxicity risk.
Decision rule When a new medication compounds two serious existing risks, hold the dose and clarify the prescription before administration. Monitor for agitation, hyperreflexia, fever, autonomic instability, or seizure activity.